Seroquel is a relatively new antipsychotic medication that’s used to treat mental health disorders that cause symptoms of psychosis. Seroquel is a part of the second generation of antipsychotic medications that uses a substance called quetiapine. It was first approved for use in the United States in 1997, which is relatively recent as far as prescription drugs go. The next generation of antipsychotics appear to have fewer side effects when treating issues like schizophrenia, but they come with some adverse effects. Seroquel, in particular, can cause you to experience sedation, changes in your heart rate, and drowsiness.
But can you overdose on quetiapine? If so, how dangerous is a Seroquel overdose? Learn more about this antipsychotic medication and its potential risks.
What Is Seroquel?
Seroquel is a brand-name medication that contains quetiapine, a drug used to treat psychotic symptoms. Psychosis can occur as a part of schizophrenia, bipolar disorder, and severe depression. Psychosis can involve what are called positive and negative symptoms.
Positive refers to symptoms that add something to normal brain functioning, while negative symptoms take away. Positive symptoms include delusions and hallucinations. Negative symptoms include depression, social isolation, and flat affect. Antipsychotic medications are separated into first-generation typical antipsychotics and second-generation atypical antipsychotics. Seroquel is in the second group.
Both generations work by blocking dopamine receptors, which are thought to play a role in psychotic symptoms. First-generation medications can help alleviate positive symptoms, but they can make negative symptoms worse. However, Seroquel and other atypical antipsychotics also block serotonin receptors, which can help ease both positive and negative symptoms. However, Seroquel can cause some uncomfortable side effects, including a feeling of sedation and other nervous system depressant effects. In high doses, these side effects can cause a quetiapine overdose, which can be dangerous.
How to Recognize a Seroquel Overdose?
A Seroquel overdose can be a potentially life-threatening issue. It is important that all people who are around this drug know how to recognize an overdose. Quick treatment for the overdose is necessary to reduce the risk of further issues for the person experiencing the overdose.
If someone takes too much Seroquel at one time, they are at risk for an overdose. Possible symptoms of an overdose, according to Dr. Chris Iliades, M.D., include:
- Rapid heartbeat
What Is a Dangerous Seroquel Dosage?
The effective dose of Seroquel depends on several personal factors, including your size, weight, sex, and age. Doctors may prescribe a small initial dose and increase it over time to find the most effective dose for you. A recommended dose may be between 150 mg to 800 mg (milligrams) per day, depending on the above factors and the reason you’re taking the drug. Different doses are recommended for treating bipolar depression, bipolar mania, and schizophrenia.
According to the U.S. Food and Drug Administration, a dose of quetiapine as high as 30 grams was taken and survived during a clinical trial. That’s more than 37 times the recommended maximum dose. At the same time, a death during a clinical trial was reported after a dose of just 13.6 grams. While 13 mg is less than half of the 30 mg that survived, it was still many times higher than the recommended dose.
There are some factors that can increase your risk for a fatal overdose, including mixing the drug with other substances that can also cause nervous system depressant effects. Opioids, alcohol, barbiturates, and benzodiazepines can cause the sedating side effects of Seroquel to intensify, leading to an overdose with relatively small doses of each individual drug.
Dangers of an Overdose
A person can overdose on Seroquel when they take it alone or with other drugs. When an overdose happens, the person’s body can’t handle the amount of the drug present. This is what causes the typical overdose symptoms. However, other possible issues can occur as the result of an overdose.
It is possible for someone to experience a coma due to an overdose. When this happens, it is impossible to predict whether the person will wake from the coma. If they do wake up, there is the potential for additional complications, especially if the coma lasts a long time.
Other possible dangers of a Seroquel overdose include respiratory depression, high blood sugar, seizure, and low blood pressure. Compared to all other antipsychotic drugs, coma, hypotension, and respiratory depression appear to be more common with a Seroquel overdose, according to research published in the Annals of Emergency Medicine.
When someone has a Seroquel overdose, seizures are possible. On average, seizures last about 30 seconds to 120 seconds, according to the Mayo Clinic. When a seizure occurs, the person experiencing it can fall and experience an injury. In more severe cases, injuries may include a head injury, broken bone, or severe laceration.
Respiratory depression is characterized by a person’s breathing being ineffective and slow. This can reduce the amount of oxygen the brain and other organs receive. When someone isn’t breathing properly, it can also result in carbon dioxide accumulating in the body.
Low blood pressure can result in blood not being pumped efficiently throughout the body. When this issue is present, there is a risk of shock, which means the body’s organs are not getting enough oxygen, according to the National Heart, Lung, and Blood Institute. This can cause an array of problems, such as a loss of consciousness and confusion.
Hyperglycemia means a person’s blood sugar is too high. Should this problem persist for a long time, the person will be at risk of damage to the blood vessels, nerves, and other organs, according to the Cleveland Clinic. If the person’s blood sugar gets high enough, there is a risk for a hyperglycemic hyperosmolar state or ketoacidosis. These complications are typically only seen in people who have diabetes.
What Can Cause a Seroquel Overdose?
People can overdose on Seroquel. There have been incidences of fatal overdose that included this drug alone or in association with other drugs or medications. Once someone takes this drug, the gastrointestinal tract absorbs it. Peak plasma levels occur within about two hours when someone takes this drug orally, according to information published in the Journal of Analytical Toxicology.
No single dose will be fatal to all people. Several factors can play a role, such as a person’s overall health, if they are using other drugs or medications, their overall size, and how long they have been taking Seroquel.
Information published by Dr. Ed Burns states that Seroquel doses that exceed 3 grams may result in coma. Some people may experience an overdose with smaller doses.
A fatal overdose was noted when someone ingested 13.6 grams of this medication, according to Dr. Chris Iliades, M.D. The adult dosage for this medication ranges from 150 mg (milligrams) to 800 mg per day, depending on the condition being treated.
Any person who uses the drug recreationally is at risk of an overdose. This risk increases if someone crushes, breaks, or chews an extended-release tablet. Using this drug via injection, smoking, or snorting can also increase the risk of an overdose since these methods make it more difficult to dose accurately.
How to Help Someone Who is Overdosing on Seroquel
If someone overdoses on Seroquel, they need immediate medical attention, so call 911 right away. When talking to an emergency dispatcher, it is important to provide them with as much information as possible about the person and situation such as:
- The person’s overall size and age
- The drug they took and the dosage, if known
- Any other drugs, supplements, or medications the person has taken recently
- Any health issues the person might have
If the person is not breathing, providing rescue breaths is important. For those who do not know how to do this, the 911 operator may walk them through it. They can also walk people through performing CPR if this becomes necessary.
If the person can breathe, they should be turned on their side and supported so that they do not fall onto their back. By turning the person on this side, it will reduce the risk of aspiration. If someone is lying on their back and they vomit, they can breathe this into their lungs or choke.
If the person breathes in some vomit, it puts them at risk for aspiration pneumonia. In the most serious of cases, this may cause the following, according to MedlinePlus:
- Lung abscess
- Bloodstream infection if pneumonia spreads
- Respiratory failure
It is imperative not to leave someone alone when they are experiencing an overdose. The person may need to be monitored until emergency help arrives to take over.
A Seroquel overdose is a serious matter. Any person who has overdosed on this drug needs professional addiction treatment. Stopping abuse of this drug and all other illicit substances is the only way to prevent another overdose.
Seroquel Overdose Treatment
If you recognize that you, or someone else, took a dangerously high dose of Seroquel and call for emergency services, medical professionals can help treat overdose symptoms. Doctors will monitor important functions of your nervous system that may be affected by Seroquel, including your breathing, heart rate, and blood pressure. If one of these changes to a dangerous degree, doctors can intervene. If your breathing is very slow or shallow, you may receive intubation to help keep your airways open and your lungs receiving oxygen. You may also be given active charcoal, which can soak up the drug in your stomach and stop it from reaching your bloodstream all at once.